West Virginia, 2002

Damaging Winds in West Virginia, May 13, 2002

May 13, 2002 · NWS LWX · 4 events in 3 counties and zones

Scattered showers and thunderstorms moved through the region during the afternoon and early evening hours of the 13th. These storms produced damaging winds, large hail, and heavy downpours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered showers and thunderstorms moved through the region during the afternoon and early evening hours of the 13th. These storms produced damaging winds, large hail, and heavy downpours. In Mineral County, trees were downed in Keyser. In Berkeley County, trees were downed in the western portion of the county, including in the community of Hedgesville. In Morgan County, small limbs were downed in Berkeley Springs and trees and power lines were felled in Sleepy Hollow. The storms came to an end during the late evening hours after a strong cold front pushed through. The winds behind the front gusted to 50 MPH and some locations reported downed trees from these winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 13, 3:55 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, May 13, 3:55 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
455 PM EDT MON MAY 13 2002

...NEW WITH AFT ZONE PACKAGE...
WIND ADVISORY FAR W ZONES DUE TO STRONG POST FRONTAL COLD ADVECTION
AND PRESSURE FALLS. THANKS FOR COORD RNK. EXPECTING GUSTS AS HIGH AS
45 MPH ON RIDGES AFTER FRONT PASSES...ROUGHLY 8-11 PM. EAST OF
RIDGES...WINDY CONDITIONS OF UP TO 35 MPH GUSTS POSSIBLE OVERNIGHT.
WINDS STAY UP IN THE 20 TO 30 MPH RANGE THROUGH TUE EVE AS LOW
STALLS OVER NEW ENGLAND AND HIGH TRIES TO PRESS IN.

...CONTINUED WITH AFT PACKAGE...
BECAUSE OF CONTINUED THREAT OF SHRA/TSRA THRU FROPA HAVE CONTINUED
FLOOD WATCH FOR COUNTIES WHERE ITS ALREADY UP. OFFICIALLY IT GOES
THRU 4 AM BUT ANTICIPATE BEING ABLE TO LET IT EXPIRE CLOSER TO
MIDNIGHT. PRECIP WATER VALUES ARE STILL HIGH BUT SO FAR NO FLOODING
PROBLEMS HAVE BEEN REPORTED BECAUSE OF PROGRESSIVE NATURE OF CELLS.

ALSO...TOR WATCH CONTINUES FOR CWA E OF BLUE RIDGE THRU 7 PM...
EXCEPT FOR THREE FAR SW COUNTIES /CHO AREA/ THAT ARE UNDER SVR TSTM
WATCH THRU 8 PM. 1ST ROUND OF STORMS THAT FIRED WITH PRE FRONTAL
TROF HAVE MOVED EAST OF CWA. RADAR SHOWS ANOTHER LINE OF STORMS
DEVELOPING ALONG THE COLD FRONT NOW ACROSS CENT WV. THIS LINE WILL
BE CABABLE OF PRODUCING MORE STORMS OVER CWA SO WILL BE MONTORING IT
CLOSELY. SOME SUN BREAKING OUT IN W CWA WILL INCREASE INSTABILITY
AND IT WILL BE INTERESTING TO SEE HOW LINE REACTS WHEN REACHING
WORKED OVER AREAS IN E CWA.

...CHANGES TO 7 DAY FCST...
ONLY SIG CHANGE WAS SPEEDING UP FROPA ORIGINALLY EXPECTED SAT AFT TO
LATE FRI NIGHT. THIS CHANGE WAS SUPPORTED BY ECMWF...AVN EXTENSION
AND UKMET...THEY ALL AGREE ON THIS TIMING. THEREFORE...HAVE ADDED
PRECIP SHRA/TSRA TO FRI AND SAT MORN.  TEMPS SAT ALSO A BIT COOLER
BECAUSE FRONT WILL BE THRU BY THEN. HAVE GONE MOCLR SUN AND MON DUE
TO STRONG HIGH BUILDING IN.

.LWX...
DC...FLOOD WATCH FOR MONDAY NIGHT FOR ZONE DCZ001.

MD...SEVERE THUNDERSTORM WARNING UNTIL 500 PM EDT MONDAY FOR ZONE
MDC025. FLOOD WATCH FOR MONDAY NIGHT FOR ZONES MDZ002>007...
MDZ009>011.  WIND ADVISORY FROM 900 PM EDT MONDAY UNTIL 900 AM EDT
TUESDAY FOR ZONE MDZ002.

VA...FLOOD WATCH FOR MONDAY NIGHT FOR ZONES VAZ021... VAZ042...
VAZ053>054.  WIND ADVISORY FROM 900 PM EDT MONDAY UNTIL 900 AM EDT
TUESDAY FOR ZONES VAZ021...VAZ025>026.

WV...FLOOD WATCH FOR MONDAY NIGHT FOR ZONES WVZ048>055. WIND
ADVISORY FROM 900 PM EDT MONDAY UNTIL 900 AM EDT TUESDAY FOR ZONES
WVZ048>050...WVZ054>055.

MMARGRAF

In the hours before

Local storm report, May 13, 4:45 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
545 PM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    1 SW ROCKVILLE            MD   POSSIBLE TORNADO
05/13/02   MONTGOMERY                     REPORTED BY FORMER NWS
                                          EMPLOYEE

0325 PM    ELLICOTT CITY             MD   WIND DAMAGE
05/13/02   HOWARD                         TREES DOWN

0340 PM    NW BALTIMORE CITY         MD   1.00 INCH HAIL
05/13/02   BALTIMORE

0345 PM    N BALTIMORE CITY          MD   .88 INCH HAIL
05/13/02   BALTIMORE                      COVERED GROUND TO A DEPTH
                                          OF 3 INCHES

0350 PM    WHITE MARSH               MD   1.75 INCH HAIL
05/13/02   BALTIMORE                      NEAR RT 40 AND EBENEZER RD

0405 PM    ABINGDON                  MD   .75 INCH HAIL
05/13/02   HARFORD

0400 PM    EDGEWOOD                  MD   1.00 INCH HAIL
05/13/02   HARFORD

0345 PM    COUNTY WIDE               MD   WIND DAMAGE
05/13/02   BALTIMORE                      TREES AND POWER LINES DOWN
                                          IN NUMEROUS LOCATIONS
                                          ACROSS SOUTHERN PORTION OF
                                          THE COUNTY

0410 PM    SPESUTIE ISLAND           MD   55 MPH TSTM WIND GUST
05/13/02   HOWARD                         MEASURED AT INSTRUMENTED
                                          SITE AT ABERDEEN PROVING
                                          GROUND

SMZ
Local storm report, May 13, 4:45 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION LAST REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
545 PM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    1 SW ROCKVILLE            MD   POSSIBLE TORNADO
05/13/02   MONTGOMERY                     REPORTED BY FORMER NWS
                                          EMPLOYEE

0325 PM    ELLICOTT CITY             MD   WIND DAMAGE
05/13/02   HOWARD                         TREES DOWN

0340 PM    NW BALTIMORE CITY         MD   1.00 INCH HAIL
05/13/02   BALTIMORE

0345 PM    N BALTIMORE CITY          MD   .88 INCH HAIL
05/13/02   BALTIMORE                      COVERED GROUND TO A DEPTH
                                          OF 3 INCHES

0350 PM    WHITE MARSH               MD   1.75 INCH HAIL
05/13/02   BALTIMORE                      NEAR RT 40 AND EBENEZER RD

0405 PM    ABINGDON                  MD   .75 INCH HAIL
05/13/02   HARFORD

0400 PM    EDGEWOOD                  MD   1.00 INCH HAIL
05/13/02   HARFORD

0345 PM    COUNTY WIDE               MD   WIND DAMAGE
05/13/02   BALTIMORE                      TREES AND POWER LINES DOWN
                                          IN NUMEROUS LOCATIONS
                                          ACROSS SOUTHERN PORTION OF
                                          THE COUNTY

0410 PM    SPESUTIE ISLAND           MD   55 MPH TSTM WIND GUST
05/13/02   HARFORD                        MEASURED AT INSTRUMENTED                                           SITE AT
                                          ABERDEEN PROVING GROUND

SMZ
Local storm report, May 13, 5:20 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION LAST REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
545 PM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    1 SW ROCKVILLE            MD   POSSIBLE TORNADO
05/13/02   MONTGOMERY                     REPORTED BY FORMER NWS
                                          EMPLOYEE

0325 PM    ELLICOTT CITY             MD   WIND DAMAGE
05/13/02   HOWARD                         TREES DOWN

0340 PM    NW BALTIMORE CITY         MD   1.00 INCH HAIL
05/13/02   BALTIMORE

0345 PM    N BALTIMORE CITY          MD   .88 INCH HAIL
05/13/02   BALTIMORE                      COVERED GROUND TO A DEPTH
                                          OF 3 INCHES

0350 PM    WHITE MARSH               MD   1.75 INCH HAIL
05/13/02   BALTIMORE                      NEAR RT 40 AND EBENEZER RD

0405 PM    ABINGDON                  MD   .75 INCH HAIL
05/13/02   HARFORD

0400 PM    EDGEWOOD                  MD   1.00 INCH HAIL
05/13/02   HARFORD

0345 PM    COUNTY WIDE               MD   WIND DAMAGE
05/13/02   BALTIMORE                      TREES AND POWER LINES DOWN
                                          IN NUMEROUS LOCATIONS
                                          ACROSS SOUTHERN PORTION OF
                                          THE COUNTY

0410 PM    SPESUTIE ISLAND           MD   55 MPH TSTM WIND GUST
05/13/02   HARFORD                        MEASURED AT INSTRUMENTED                                           SITE AT
                                          ABERDEEN PROVING GROUND

SMZ
Local storm report, May 13, 5:27 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION LAST REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
545 PM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    1 SW ROCKVILLE            MD   POSSIBLE TORNADO
05/13/02   MONTGOMERY                     REPORTED BY FORMER NWS
                                          EMPLOYEE

0325 PM    ELLICOTT CITY             MD   WIND DAMAGE
05/13/02   HOWARD                         TREES DOWN

0340 PM    NW BALTIMORE CITY         MD   1.00 INCH HAIL
05/13/02   BALTIMORE

0345 PM    N BALTIMORE CITY          MD   .88 INCH HAIL
05/13/02   BALTIMORE                      COVERED GROUND TO A DEPTH
                                          OF 3 INCHES

0350 PM    WHITE MARSH               MD   1.75 INCH HAIL
05/13/02   BALTIMORE                      NEAR RT 40 AND EBENEZER RD

0405 PM    ABINGDON                  MD   .75 INCH HAIL
05/13/02   HARFORD

0400 PM    EDGEWOOD                  MD   1.00 INCH HAIL
05/13/02   HARFORD

0345 PM    COUNTY WIDE               MD   WIND DAMAGE
05/13/02   BALTIMORE                      TREES AND POWER LINES DOWN
                                          IN NUMEROUS LOCATIONS
                                          ACROSS SOUTHERN PORTION OF
                                          THE COUNTY

0410 PM    SPESUTIE ISLAND           MD   55 MPH TSTM WIND GUST
05/13/02   HARFORD                        MEASURED AT INSTRUMENTED
                                          SITE AT ABERDEEN PROVING
                                          GROUND

SMZ
Local storm report, May 13, 5:35 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION LAST REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
545 PM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    1 SW ROCKVILLE            MD   POSSIBLE TORNADO
05/13/02   MONTGOMERY                     REPORTED BY FORMER NWS
                                          EMPLOYEE

0325 PM    ELLICOTT CITY             MD   WIND DAMAGE
05/13/02   HOWARD                         TREES DOWN

0340 PM    NW BALTIMORE CITY         MD   1.00 INCH HAIL
05/13/02   BALTIMORE

0345 PM    N BALTIMORE CITY          MD   .88 INCH HAIL
05/13/02   BALTIMORE                      COVERED GROUND TO A DEPTH
                                          OF 3 INCHES

0350 PM    WHITE MARSH               MD   1.75 INCH HAIL
05/13/02   BALTIMORE                      NEAR RT 40 AND EBENEZER RD

0405 PM    ABINGDON                  MD   .75 INCH HAIL
05/13/02   HARFORD

0400 PM    EDGEWOOD                  MD   1.00 INCH HAIL
05/13/02   HARFORD

0345 PM    COUNTY WIDE               MD   WIND DAMAGE
05/13/02   BALTIMORE                      TREES AND POWER LINES DOWN
                                          IN NUMEROUS LOCATIONS
                                          ACROSS SOUTHERN PORTION OF
                                          THE COUNTY

0410 PM    SPESUTIE ISLAND           MD   47 MPH TSTM WIND GUST
05/13/02   HARFORD                        MEASURED AT INSTRUMENTED
                                          SITE AT ABERDEEN PROVING
                                          GROUND

SMZ
Special weather statement, May 13, 5:46 PM EST, 4 minutes before
MDZ002>004-VAZ027>031-042-WVZ050>053-055-140015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
646 PM EDT MON MAY 13 2002

...SHOWERS AND THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING THROUGH
EASTERN WEST VIRGINIA...

AT 645 PM DOPPLER WEATHER RADAR INDICATED A LINE OF SHOWERS AND
THUNDERSTORMS EXTENDING FROM ALLEGANY COUNTY THROUGH HAMPSHIRE
COUNTY TO WESTERN SHENANDOAH COUNTY.

THE SHOWERS AND THUNDERSTORMS ARE MOVING EAST-NORTHEAST AT 50 MPH
AND WILL AFFECT PORTIONS OF WESTERN MARYLAND...NORTHWEST VIRGINIA
AND THE EASTERN PANHANDLE OF WEST VIRGINIA DURING THE NEXT HOUR.

HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE POSSIBLE IN THESE SHOWERS
AND THUNDERSTORMS.

WALSTON

The radar

The Sterling radar (KLWX), 139 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mineral

When
May 13, 5:50 PM EST
Where
Mineral County, Keyser
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
39.433, -78.983

Trees were downed.

Thunderstorm Wind, Berkeley

When
May 13, 6:15 PM EST
Where
Berkeley County, Hedgesville
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
39.550, -78.000

Trees were downed.

Thunderstorm Wind, Berkeley

When
May 13, 6:30 PM EST
Where
Berkeley County, West Portion
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.500, -78.133

Trees were downed.

Thunderstorm Wind, Morgan

When
May 13, 6:40 PM EST
Where
Morgan County, Berkeley Spgs
Property damage
$500
Reported by
TRAINED SPOTTER
Coordinates
39.633, -78.233

Small limbs were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298103, 5298104, 5298105, 5298106.